Nebraska, 2011

Winter Storm and Winter Weather in Nebraska, December 3, 2011

December 3, 2011 · NWS OAX · 8 events in 8 counties and zones

Low pressure tracked from Kansas to the Great Lakes region on December 3rd as an upper level disturbance lifted northeast out of the Rockies. This brought a southwest to northeast band of snow, some of it heavy, from Nebraska into western Iowa.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Low pressure tracked from Kansas to the Great Lakes region on December 3rd as an upper level disturbance lifted northeast out of the Rockies. This brought a southwest to northeast band of snow, some of it heavy, from Nebraska into western Iowa. Slightly warmer air that was pulled into the system from the southeast kept most of the precipitation as rain in far southeast Nebraska and southwest Iowa, and limited snow accumulations just to the northwest of that area. Most of the precipitation was also southeast of far northern Nebraska, which allowed far northeast Nebraska to escape most of the snow also. Heavier snow totals from the storm included 8 inches in Weston, Nebraska, around 7 inches in David City, Nebraska and Little Sioux, Iowa, 6.5 inches at the NWS office near Valley, Nebraska and around 6 inches in Ft. Calhoun, Fremont, Bennington, and Utica, Nebraska along with Castana, Harlan and Logan, Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Dec 3, 5:58 AM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Dec 3, 5:58 AM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
558 AM CST SAT DEC 3 2011

.AVIATION...
12Z TAFS FOR KOFK...KOMA AND KLNK.
CONDITIONS QUITE VARIABLE ACROSS THE AREA THIS MORNING FROM VFR
CONDITIONS AT KOFK TO MVFR VSBY AND CIGS IN RAIN AT KOMA AND KLNK.
EXPECT CONDITIONS TO DETERIORATE THROUGH 18Z AS SFC LOW OVER THE
SOUTHERN PLAINS LIFTS NORTHEAST ALONG THE COLD FRONT WITH SNOW
DEVELOPING. GENERALLY IFR TO LIFR CIGS AND VSBYS AFTER 18Z AS
SNOW BLANKETS THE AREA BEFORE ENDING THIS EVENING.

&&

.PREV DISCUSSION... /ISSUED 305 AM CST SAT DEC 3 2011/

DISCUSSION...

MAIN FORECAST CONCERNS CONTINUE TO BE IMPENDING WEATHER SYSTEM
THAT WILL AFFECT THE AREA TODAY AND TONIGHT...PRECIPITATION TYPE
ISSUES...HOW MUCH SNOW WILL WE SEE...AND OVERALL IMPACT. MODELS
HAVE BEEN VERY CONSISTENT WITH THE PLACEMENT OF PRECIPITATION...
BOTH LIQUID AND FROZEN...WITH GENERALLY SMALL DIFFERENCES ON
AMOUNTS. LATEST SUITE OF MODELS CONTINUES TO SUPPORT AN AREA OF
HEAVIER SNOW FROM NORTHWESTERN KANSAS THROUGH WESTERN WISCONSIN...
WITH THE HEAVIEST AMOUNTS GENERALLY ALONG AND JUST NORTH OF
INTERSTATE 80 IN OUR LOCAL AREA. THE CONCERN THE LAST 24 HOURS HAS
BEEN WHETHER WE MIGHT SEE A 6 INCH SNOW BAND... WHICH WOULD MEET
LOCAL STORM WARNING CRITERIA...OR IF THE AMOUNTS MIGHT BE JUST
SLIGHTLY LESS.

ESSENTIALLY...ONLY MINOR CHANGES TO THE FORECAST WERE MADE...WITH
SYNOPTICS AND DYNAMICS RIGHT ON TARGET WITH EXPECTED TRENDS. RAIN
DEVELOPED OVERNIGHT GENERALLY SOUTH OF INTERSTATE 80...WITH
TEMPERATURES IN THE MID TO UPPER 30S. AT THE ONSET...THERE WAS A
BRIEF PERIOD OF A RAIN/SNOW MIXTURE...BUT IT DIDN'T LAST BUT A FEW
MINUTES. THIS WILL CONTINUE THIS MORNING AS RAIN...MEANWHILE
PRECIPITATION WILL CONTINUE TO FILL IN ACROSS KANSAS THIS MORNING
SPREADING NORTHWARD INTO OUR AREA THROUGH NOON. IN THE MEANTIME...
A COLD FRONT WILL CONTINUE MOVING INTO NORTHEAST NEBRASKA...ALONG
WITH DEEPER COLDER AIR WHERE IT SHOULD BE COLD ENOUGH FOR ALL SNOW
THROUGHOUT THE EVENT. WHILE THERE COULD BE A NARROW MESSY TRANSITION
ZONE BETWEEN THE RAIN AND SNOW...MODELS ARE SUGGESTING IT SHOULD
BE A FAIRLY CLEAN CHANGEOVER...THUS DID NOT MENTION ANY AREAS OF
SLEET OR FREEZING RAIN THIS MORNING. BELIEVE THIS RAIN/SNOW
CHANGEOVER COULD BE ALONG INTERSTATE 80 BY 18Z/NOON...WITH AREAS
TO THE SOUTH STILL WITHIN AN AXIS OF HEAVIER RAIN...THAT SHOULD
BECOME SNOW TOWARD EVENING AS COLDER AIR CONTINUES TO MOVE
SOUTHWARD...ALTHOUGH BY THEN...THE BEST MOISTURE SURGE WILL BE
MOVING AWAY FROM THE REGION.

MOISTURE ON THE 290-305K REMAINS 3 TO 4 G/KG SO THERE CERTAINLY IS
POTENTIAL FOR A HEAVIER SNOW BAND AROUND 6 INCHES. A COUPLED JET
STRUCTURE WILL EXIST RESULTING IN AN ENHANCED AREA OF
LIFT...HOWEVER THE ATMOSPHERE GENERALLY REMAINS MOSTLY
STABLE...THUS EXTREME VERTICAL MOTION IS NOT EXPECTED. THE TROUGH
MOVES THROUGH THE AREA AS AN OPEN WAVE...AND WINDS ARE NOT
FORECAST TO BE EXCESSIVELY STRONG...STILL BREEZY AT 15 TO 20
MPH...BUT CERTAINLY NOT AS STRONG AS WE OCCASIONALLY SEE WITH
THESE TYPES OF STORMS.

GIVEN THE VARIOUS SNOWFALL FORECASTING SCHEMES...HAVE A HIGH LEVEL
OF CONFIDENCE ON THE EXPECTED SNOWFALL AND ITS AXIS ALONG AND JUST
NORTH OF INTERSTATE 80. NEW FORECAST WILL ADVERTISE AN AREA OF 3
TO 6 INCHES...THAT ALIGNS VERY WELL WITH OUR EXISTING WINTER STORM
WATCH. HOWEVER...AMOUNTS ARE ABOUT 1 INCH TOO LOW OVERALL TO
JUSTIFY A WINTER STORM WARNING...ESPECIALLY WITH THE SLIGHTLY
LOWER WIND SPEEDS WITH THIS SYSTEM...VERSUS A STORM THAT WOULD
PRODUCE WIDESPREAD BLOWING AND DRIFTING SNOW. SNOWFALL RATIOS WILL
ALSO BE NEARLY NORMAL OR SLIGHTLY LOW...GENERALLY 9 TO 11 TO ONE.
HEAVIEST AXIS OF SNOW...WITH 5 TO 6 INCHES...IS STILL FORECAST
/JUST/ NORTH OF THE I80/METRO AREA VICINITY...FROM COLUMBUS TO
FREMONT TO TEKAMAH TO ONAWA IOWA. THIS LOOKS LIKE A SOLID WINTER
WEATHER ADVISORY...BUT BELIEVE THE IMPACT MAY NOT BE STRONG ENOUGH
FOR THE BEEFIER WINTER STORM WARNING...WHICH WE TRY TO RESERVE FOR
THE MOST EXTREME CONDITIONS. 9 AM START TIME ON THE NORTHERN SIDE
WHERE PRECIP WILL START AS SNOW AND ALSO OPTED TO EXPAND ANOTHER
TIER OF COUNTIES NORTHWARD TO INCLUDE NORFOLK AND WAYNE. FURTHER
SOUTH ALONG I80...THE ADVISORY WILL START AT NOON. SNOW BEGINS TO
WIND DOWN THIS EVENING AND SHOULD PROBABLY END ALTOGETHER BY
MIDNIGHT. HAVE SOME CONCERN THAT WE LOSE DEEPER LAYER SATURATION
AS A DRY SLOT MOVES IN ALOFT...WHICH COULD EVEN ALLOW THE PRECIP
TO END AS SOME SPOTTY FREEZING DRIZZLE...THUS DECIDED TO GO WITH A
LONGER EXPIRATION TIME TO ALLOW FOR CLEANUP.

BEYOND THE WINTER STORM...GENERALLY QUIET WEATHER IS EXPECTED...
ALTHOUGH IT WILL BE COLD...ESPECIALLY WITH A FRESH SNOW PACK
ACROSS THE REGION WHERE TEMPERATURES WERE DROPPED A BIT OVER THE
NEXT FEW DAYS. ANOTHER WEAK WEATHER DISTURBANCE COULD BRING SOME
LIGHT SNOW BACK TO THE AREA THURSDAY AND THURSDAY NIGHT...BUT IT
DOESN'T LOOK SIGNIFICANT AT THIS TIME.

DEWALD

AVIATION...06Z TAFS FOR KOFK...KLNK AND KOMA.

RAIN HAS BLOSSOMED OVER SOUTHEAST NEBRASKA THIS EVENING...DROPPING
VSBYS AND CIGS INTO MVFR CATEGORIES...AND BRIEFLY IFR VSBYS. MODEL
SOUNDINGS SUGGEST MOSTLY RAIN OVERNIGHT AS WARM AIR SURGES NORTH
AHEAD OF LOW PRESSURE SYSTEM EJECTING INTO THE PLAINS. A MIX WITH
SNOW IS POSSIBLE FROM TIME TO TIME THROUGH 12Z...BUT NO
ACCUMULATION EXPECTED. CIGS BETWEEN FL010 AND FL030 AND VSBYS
BETWEEN 2SM AND 4SM WILL BE COMMON OVERNIGHT. KOFK AREA WILL SEE
CIGS NEAR FL040 GRADUALLY LOWER TO MVFR BY 12Z. LIGHT SNOW WILL
DEVELOP FROM NORTHWEST TO SOUTHEAST BETWEEN 12Z AND
18Z...BEGINNING IN KOFK BY 14Z...THEN KOMA AND KLNK BETWEEN 16Z
AND 20Z. MODERATE SNOW IS POSSIBLE AT ALL TAF SITES BETWEEN 18Z
AND 00Z...WITH VSBYS DROPPING TO 1/2SM AND CIGS BELOW FL005.
ACCUMULATIONS OF SNOW BY 00Z SHOULD AVERAGE 2 TO 4 INCHES AT TAF
SITES. SLOWLY IMPROVING CONDITIONS ARE EXPECTED BETWEEN 00Z AND
06Z SUNDAY AS SYSTEM MOVES OFF TO THE NORTHEAST.

DERGAN

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WINTER WEATHER ADVISORY FROM 11 AM THIS MORNING TO MIDNIGHT CST
     TONIGHT FOR NEZ045-051>053-065>067-078-088.

     WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO MIDNIGHT CST
     TONIGHT FOR NEZ015-018-030>034-042>044-050.

IA...WINTER WEATHER ADVISORY FROM 11 AM THIS MORNING TO MIDNIGHT CST
     TONIGHT FOR IAZ055-056-069.

     WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO MIDNIGHT CST
     TONIGHT FOR IAZ043.

&&

FOBERT
Hazardous weather outlook, Dec 3, 4:04 AM CST, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
404 AM CST SAT DEC 3 2011

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-040015-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
404 AM CST SAT DEC 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

SNOW IS EXPECTED TO MOVE INTO NORTHEAST NEBRASKA THROUGH THE
MORNING...WITH RAIN ALONG AND SOUTH OF INTERSTATE 80 CHANGING TO
SNOW THROUGH THE AFTERNOON. THE SNOW SHOULD END ACROSS THE AREA
BY MIDNIGHT. A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR THE
AREA NORTH OF A LINE FROM FAIRBURY NEBRASKA TO LINCOLN TO COUNCIL
BLUFFS AND HARLAN IOWA...AND SOUTH OF A LINE FROM ALBION TO
NORFOLK TO WAYNE. IN THE ADVISORY AREA...3 TO 6 INCHES OF SNOW IS
FORECAST.

ACROSS EXTREME SOUTHEAST NEBRASKA AND SOUTHWEST IOWA...THE
PRECIPITATION SHOULD REMAIN MOSTLY RAIN...WITH JUST AN INCH OR TWO
OF SNOW HERE THROUGH EARLY EVENING. IN EXTREME NORTHEAST NEBRASKA
SNOWFALL AMOUNTS WILL ALSO BE AN INCH OR TWO.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER WEAK WEATHER DISTURBANCE COULD BRING SOME LIGHT SNOW TO
THE AREA THURSDAY THROUGH THURSDAY NIGHT. SIGNIFICANT SNOW IS NOT
EXPECTED DURING THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR SATURDAY...BUT
SNOWFALL REPORTS WOULD BE APPRECIATED SATURDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm, 1 winter weather. Local standard time, as filed.

Winter Storm, Dodge

When
December 3, 7:00 AM CST to 9:00 PM CST
Where
Dodge forecast zone
Reported by
Official NWS Observations
Coordinates
41.578, -96.654 (the zone’s center; the record gives no point)

Snowfall of 6 to 7 inches likely fell over the county with 6 inches reported in Fremont.

Winter Storm, Washington

When
December 3, 7:00 AM CST to 9:00 PM CST
Where
Washington forecast zone
Reported by
Official NWS Observations
Coordinates
41.531, -96.222 (the zone’s center; the record gives no point)

Snowfall of 6 to 7 inches likely fell over much of the county with 6 inches reported in Ft. Calhoun.

Winter Storm, Douglas

When
December 3, 7:00 AM CST to 10:00 PM CST
Where
Douglas forecast zone
Reported by
Official NWS Observations
Coordinates
41.295, -96.154 (the zone’s center; the record gives no point)

Snowfall of 6 to 7 inches fell over the northern and western sections of Douglas county with 6.5 inches measured at the NWS office near Valley and 6.3 inches observed in Bennington.

Winter Storm, Saunders

When
December 3, 7:30 AM CST to 9:00 PM CST
Where
Saunders forecast zone
Reported by
Official NWS Observations
Coordinates
41.226, -96.637 (the zone’s center; the record gives no point)

Snowfall of 6 to 8 inches likely fell over the county with 8 inches reported in Weston one of the highest received from the storm.

Winter Storm, Platte

When
December 3, 8:00 AM CST to 7:00 PM CST
Where
Platte forecast zone
Reported by
Official NWS Observations
Coordinates
41.571, -97.521 (the zone’s center; the record gives no point)

Snowfall estimated to be at least 6 inches fell across much of Platte county based on satellite and surrounding observations.

Winter Storm, Colfax

When
December 3, 8:00 AM CST to 7:00 PM CST
Where
Colfax forecast zone
Reported by
Official NWS Observations
Coordinates
41.574, -97.086 (the zone’s center; the record gives no point)

Snowfall estimated to be at least 6 inches fell across much of Colfax county based on satellite and surrounding observations.

Winter Storm, Butler

When
December 3, 8:00 AM CST to 8:00 PM CST
Where
Butler forecast zone
Reported by
Official NWS Observations
Coordinates
41.226, -97.132 (the zone’s center; the record gives no point)

Snowfall of 7 inches was reported in David City from this storm.

Winter Weather, Lancaster

When
December 3, 9:30 AM CST to 9:31 PM CST
Where
Lancaster forecast zone
Deaths
0 direct, 1 indirect
Property damage
$75,000
Reported by
Newspaper
Coordinates
40.784, -96.688 (the zone’s center; the record gives no point)

Snowfall of 2 to 4 inches fell along Interstate 80 creating slick roads and poor visibilities. This lead to an semi truck rear-ending a car which had slowed down due to traffic. The collision killed a 2-year-old boy who was properly restrained in the back seat of the car. The driver, the boy's father, was injured in the accident. There were than 70 crashes in Lincoln alone from this storm and 17 other calls in the county that requested law enforcement help.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Lancaster2011-12-032MaleVehicle/Towed TrailerIndirect

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 351585, 351586, 351587, 351584, 351581, 351582, 351583, 351599.